Tennessee, 2007

Damaging Winds in Tennessee, August 28, 2007

August 28, 2007 · NWS MRX · 2 events in 2 counties and zones

Isolated severe thunderstorms developed during the afternoon hours across southeast Tennessee. The storm reports were comprised of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorms developed during the afternoon hours across southeast Tennessee. The storm reports were comprised of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 28, 1:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 28, 1:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE AUG 28 2007

.SHORT TERM...(TONIGHT AND WEDNESDAY)...
OPERATIONAL MODELS AND SREF PROJECT INCREASING MOISTURE ADVECTION
INTO THE SOUTHERN APPALACHIAN REGION AS RETURN FLOW AROUND SURFACE
HIGH PRESSURE NEAR THE ATLANTIC COAST COMMENCES. HOWEVER...AM
SKEPTICAL OF THE RELATIVELY HIGH POPS PROJECTED BY GFS GUIDANCE IN
THE FIRST PERIOD AND HAVE GENERALLY UNDERCUT THOSE SOMEWHAT. POPS
FOR THE SECOND PERIOD LOOK MORE REASONABLE AS SCATTERED DIURNAL
CONVECTION DEVELOPS IN MOIST ATMOSPHERE REGIME...WITH SOMEWHAT
BETTER COVERAGE EXPECTED IN THE SOUTHERN TIER. GFS GUIDANCE TEMPS
LOOK REASONABLE FOR THE MOST PART AND DID NOT STRAY TOO FAR FROM
THOSE VALUES. ANTICIPATE THE EXPECTED INCREASE IN MOISTURE AND THE
CORRESPONDING INCREASE IN CLOUD COVER WILL TEND TO HOLD TEMPS DOWN
IN THE SECOND PERIOD TO SOME DEGREE AS DEPICTED IN THE GUIDANCE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
MORE ORGANIZED LIFT SHOULD INCREASE THE CHANCES OF RAIN ON THURSDAY
AS THE UPPER RIDGE IS SUPPRESSED TO THE SOUTH AND WEST BY AN UPPER
TROUGH OVER THE GREAT LAKES REGION. THE FLOW REMAINS WEAK AND THE
TROUGH IS RATHER BROAD...SO WILL KEEP POPS IN THE CHANCE RANGE FOR
THURSDAY AFTERNOON/EVENING. BEST PRECIP CHANCES LOOK TO BE IN
SOUTHERN SECTIONS CLOSER TO A WEAK 850 MB LOW. SURFACE COLD FRONT
LOOKS LIKE IT STALLS ACROSS THE OHIO VALLEY AND NEVER REACHES OUR
AREA...SO THERE WILL BE NO SIGNIFICANT CHANGE IN AIR MASS THROUGH
THE WEEKEND. THE GFS TAKES A WEAK 850 LOW OVER ALABAMA TO THE
WEST...WHICH SUPPLIES MOISTURE TO THE AREA THROUGH TUESDAY. THE DEEP
MOISTURE FROM THIS LOW IS A NEW FEATURE ON THE 12Z GFS...AND GIVEN
THE DRY PATTERN WE HAVE BEEN STUCK IN...WILL AWAIT BETTER MODEL
CONTINUITY BEFORE BITING ON HIGH POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  89  72  87  70 /  40  50  20  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  91  69  85  70 /  20  20  20  40  40
OAK RIDGE, TN                       70  92  69  85  69 /  20  20  20  40  40
TRI CITIES AIRPORT, TN              66  91  66  86  65 /  10  10  10  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM/DGS

In the hours before

Special weather statement, Aug 28, 3:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT TUE AUG 28 2007

TNZ099-282100-
HAMILTON-
403 PM EDT TUE AUG 28 2007

...STRONG THUNDERSTORMS WILL AFFECT HAMILTON COUNTY THROUGH 5 PM...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER HAMILTON COUNTY...DRIFTING
SLOWLY NORTHWEST AROUND 5 MPH.

WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DMG

The radar

The Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 28, 3:30 PM EST to 3:40 PM EST
Where
Hamilton County, 3 mi SSE of Ooltewah
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.040, -85.050

The Hamilton County Emergency Services reported one tree...large limbs and powerlines downed by thunderstorm winds on Tellico Drive near Ooltewah.

Thunderstorm Wind, Polk

When
August 28, 5:00 PM EST to 5:10 PM EST
Where
Polk County, 3 mi S of Benton
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
35.137, -84.670

The County Highway Department reported one tree downed by thunderstorm winds south of Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51691, 51694.